Horse Side Vet Guide ®

Equine Health Resource

Strange Behavior after Medication Given

Code Red - Call Your Vet Immediately, Even Outside Business Hours

Code Orange - Call Your Vet at Their First Available Office Hours

Code Red - Call Your Vet Immediately, Even Outside Business Hours

  • If the behavior is persistent and the horse seems to be distressed.
  • If the results of the Whole Horse Exam (WHE) in the resting horse indicate fever (Temp >101F/38.3C) or heart rate greater than 48 BPM.

Code Orange - Call Your Vet at Their First Available Office Hours

  • If this seems mild or occasional and the horse seems normal otherwise.

You have given your horse a shot or oral dose of medication (an anti-inflammatory, antibiotic or vaccine), and you now notice that they are acting strangely.

Maybe the horse is suddenly excited, anxious, or agitated. Maybe they are tossing their head, sweating, showing signs of abdominal pain (colic), or showing other odd behavior.

Problems are more common following injection than oral medication. In rare cases, horses can have seizures or excitable behavior following injection. Adverse reactions to medications can occur very quickly after administration or can take place hours later, and they can take many forms.

– Local pain and swelling can develop after an injection.

– Anaphylaxis is a body-wide allergic reaction to a medication. It usually takes minutes to hours to develop. It might appear as depression, loss of appetite, hives, rapid breathing, diarrhea or colic.

– Procaine (penicillin) reaction is a common reaction to the carrier in injectable penicillin. This is seizure like, excitable behavior within minutes of an injection of Procaine Penicillin G.

– Intra-carotid injection (inadvertent injection into the carotid artery) usually occurs following attempted intravenous injection. This is immediate and results in seizure like activity, often violent falling and flailing. It usually lasts 1-2 minutes but full recovery can take an hour.

Given these possibilities, it is wise for you to call your vet immediately. Tell your vet about the type of medication given, the method of delivery, the amount given, and location of where it was given. Provide your vet with detailed information about why you gave your horse the medicine in the first place and what your horse is doing in response.

Your vet may or may not need to see your horse, but it is best to talk to them as soon as possible so you can make that important decision together.

Author: Doug Thal DVM Dipl. ABVP

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending